How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 32548
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
5625079
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

I'm a 44 year old female, historically active and fit but

Customer Question

I'm a 44 year old female, historically active and fit but les lately. Ulcerative colitis for 25 years. Recently gained 10 lbs in 2 weeks. Upper right abdomen discomfort. ALT 90 AST 110. Doc just ordered abdominal ultrasound. What are the likely causes?
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: Yes, doc found elevated liver enzymes and ordered ultrasound. I'm on Lialda (5+ yrs), Welbutrin (18 yrs) and Viibryd (6 mos)
JA: Anything else in your medical history you think the doctor should know?
Customer: no
Submitted: 3 months ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 3 months ago.

Hello! My name is***** to JustAnswer. I'm reviewing your question now, and will post back with the reply momentarily.

Customer: replied 3 months ago.
Couple of other symptoms that may/may not be related: Near time of weight gain, began falling asleep immediately after eating, literally cant keep my eyes open. Also have cramps in my calves at night that wake me, but has been happening for a couple of months.
Expert:  Dr. Arun Phophalia replied 3 months ago.

Few common causes would be looked for the abnormal liver enzymes:

1) Medications.

2) Autoimmune hepatitis, which is not uncommon with the ulcerative colitis (which too is an autoimmune disease).

3) Transient rise due to some virus which resolves on its own.

SGOT and SGPT; Alanine aminotransferase (ALT) and aspartate aminotransferase (AST) are intracellular liver enzymes with mitochondrial and cytoplasmic forms. Hyperthyroidism has been noted to raise both SGOT and SGPT levels. Following causes should be ruled out;

1) Non alcoholic fatty liver disease

2) Hepatitis A to E

3) Other virus; Epstein-Barr, cytomegalovirus, and HSV

4) Hyperthyroidism

Following approach would be done to control these raise of liver enzymes;

1) Weight reduction, if you are overweight.

2) Stopping alcohol, if you drink.

Further investigations required would be;

1) serum protein electrophoresis for autoimmune hepatitis

2) thyroid-stimulating hormone levels;

3) creatine kinase levels;

4) antibodies for celiac sprue;

5) alpha-1-antitrypsin phenotype and levels;

6) adrenocortical insufficiency (Addison's disease)

Please feel free for your follow up questions.

I would be happy to assist you further, if you need any more information.

Thanks for using Just Answer.

Expert:  Dr. Arun Phophalia replied 3 months ago.

Hope the following points will clear the raise in your liver enzymes;

1) The liver function tests may be abnormal even in patients with a healthy liver.

2) Studies evaluating the clinical significance of these abnormalities have demonstrated that serious underlying liver disease is uncommon in many individuals.

3) Just this level of enzyme elevation is found in almost 10% of cases without any disease.

4) Only a persistent increase of two fold for three months (tests repeated at monthly interval) will need further studies or invasive investigations like liver biopsy.

5) The other causes should be observed if there is no history of any medications, alcohol abuse and investigation for hepatitis B and C are normal and there are no medical evidence of the following diseases (which can elevate these enzymes); muscle disorders, thyroid disorders, celiac disease, adrenal insufficiency and anorexia nervosa.

It is privilege assisting you.

Please let me know if you have further queries or unanswered questions.

Please consider a positive rating if this interaction has been satisfactory, as this is the only way we experts are credited and compensated for the time and work. You are not charged again for giving a rating.

Thank you.

Wishing you all the very best in life.

Expert:  Dr. Arun Phophalia replied 3 months ago.

Thank you for the opportunity to answer completely your Question. Please make sure to rate me because that is how I am credited and paid for my work.

Now, I will provide an Additional Service offer so that you have this option available on your question list to get a hold of me directly in the future.

This additional service offer can be used for

- if you would like to schedule a new, private email session or to ask me directly a new question. It's up to you.

Thank you.

Expert:  Dr. Arun Phophalia replied 3 months ago.

Best wishes,
It was my pleasure to help you.
If I have answered all your questions, Please rate my response Excellent (click on the 5th star).
Please bookmark my profile for fast, reliable authentic answers!
This is the link to my profile:

http://www.justanswer.com/medical/expert-drarunphophalia/

Expert:  Dr. Arun Phophalia replied 3 months ago.

My goal is to provide you with the best service possible. If you feel I have done so, then an "Excellent Service" rating is greatly appreciated! If not, please click "Reply" to let me know how I can better assist you with any additional information or clarification.

Thank you very much for the opportunity to be of help!